Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 6, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jan 24, 2002, 1:46 PM CST for Rankin County, Mississippi. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 24, 2002, 1:46 PM CST (19:46 UTC)
- Expired
- Jan 24, 2002, 2:45 PM CST
- In force
- 59 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Rankin County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 24, 1:54 PM CST | Thunderstorm Wind | Countywide, MS | A line of severe thunderstorms with destructive, straight-line winds moved through the county. Hardest hit areas were the cities of Richland and Brandon along the Interstate 20 corridor. One house sustained major damage with 4 homes having minor damage. Two b |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.8 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KJAN 241946
SVRJAN
MSC121-242045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
142 PM CST THU JAN 24 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RANKIN COUNTY IN CENTRAL MISSISSIPPI
* UNTIL 245 PM CST
* AT 142 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHEAST
OF MADISON TO JUST WEST OF TERRY IN SOUTHERN HINDS COUNTY...MOVING
EAST AT 35 MPH.
THESE STORMS WILL MOVE THROUGH ALL OF RANKIN COUNTY BETWEEN 145 PM
AND 3 PM...PRODUCING WIND GUSTS UP TO 65 MPH AND VERY HEAVY RAIN.
THE CITY OF RAYMOND IN HINDS COUNTY HAS REPORTED POWER POLES AND
TREES DOWN.
FIND A SAFE SHELTER NOW. DO NOT ATTEMPT TO DRIVE UNTIL THE STORMS
HAVE PASSED.
LAT...LON 3209 9020 3209 8976 3233 8973 3256 8985
3235 9010What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 11:20 AM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Jan 24, 11:20 AM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 1120 AM CST THU JAN 24 2002 ACTIVE/WET PATTERN CONTINUING OVER LOWER MS RIVER VALLEY THIS AFTERNOON. UPDATED ZONES/STATE FORECASTS TO EXTEND FLASH FLOOD WATCH IN TO CENTRAL MS/FATHER S IN LA. TEMPS FALLING OVER NWRN ZONES BEHIND FRONTAL BOUNDARY. ADJUSTED TEMP FORECAST TO REFLECT STEADY DROP DURING AFTERNOON. MINOR ADJUSTMENT TO WINDS ALSO. .JAN... AR...FFA THROUGH AFTERNOON. LA...FFA THROUGH AFTERNOON. MS...FFA WATCH EXCEPT SRN TIER MS ZONES THROUGH AFTERNOON.
In the hours before
Local storm report, Jan 24, 8:17 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
817 AM CST THU JAN 24 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM DERMOTT AR FLOODING
01/24/02 CHICOT MAIN STREET AND ARKANSAS
STREETS REPORTED
IMPASSIBLE. REPORTED BY
DERMOTT PD.Local storm report, Jan 24, 10:35 AM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1035 AM CST THU JAN 24 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 AM GRENADA MS FLOODING
01/24/02 GRENADA GRENADA EOC REPORTED
SEVERAL ROADS CLOSED. ONE
ROAD SE OF THE CITY HAS
BEEN WASHED OUT. ALSO A
FEW HOUSES ARE NOW BEING
THREATENED.Local storm report, Jan 24, 10:55 AM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1055 AM CST THU JAN 24 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 AM RULEVILLE MS FLOODING
01/24/02 SUNFLOWER NUMEROUS COUNTY ROADS
FLOODED. STREET
FLOODING.REPORTED BY
SUNFLOWER COUNTY SHERIFFS
OFFICE.
1040 AM CLEVELAND MS FLOODING
01/24/02 BOLIVAR REPORTED BY BOLIVAR
COUNTY EMA. STREET
FLOODINGSpecial weather statement, Jan 24, 11:38 AM CST, 2 hours 8 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1138 AM CST THU JAN 24 2002 ...THUNDERSTORMS... THUNDERSTORMS...SOME SEVERE ARE POSSIBLE TODAY ACROSS THE LOWER MISSISSIPPI VALLEY. THE MAIN THREAT WILL BE ACROSS EAST CENTRAL LOUISIANA AND INTO PORTIONS OF CENTRAL AND SOUTH MISSISSIPPI AS THE ATMOSPHERE DESTABILIZES. STRONG JET WINDS ALOFT...COMBINED WITH HIGH MOISTURE LEVELS AND WARM TEMPERATURES TODAY WILL RESULT IN SOME SEVERE STORMS WITH THE MAIN THREAT BEING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS IS LIKELY THROUGH TONIGHT...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS OVER CENTRAL AND SOUTHERN MISSISSIPPI. ...FLOODING... A FLASH FLOOD WATCH IS IN EFFECT ACROSS EXTREME SOUTHEAST ARKANSAS... NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI FOR TODAY. FLOODING IS POSSIBLE ALONG AND NORTH OF A LINE FROM HARRISONBURG LOUISIANA TO FAYETTE MISSISSIPPI TO QUITMAN THROUGH LATE AFTERNOON. PERIODS OF HEAVY RAINFALL ARE ALSO POSSIBLE THIS AFTERNOON FROM NATCHEZ TO HATTIESBURG AS THUNDERSTORMS DEVELOP ACROSS SOUTH MISSISSIPPI. A COLD FRONT WILL MOVE SLOWLY SOUTHWARD TODAY. HEAVY RAINFALL WILL BE MOST PERSISTENT ALONG AND JUST TO THE REAR OF THE FRONT. PERIODS OF HEAVY RAINFALL ARE ALSO POSSIBLE ACROSS AREAS AHEAD OF THE FRONT AS THUNDERSTORMS DEVELOP DURING THE AFTERNOON. LOCALIZED RAINFALL AMOUNTS FROM 2 TO 4 INCHES ARE POSSIBLE. RAINFALL WILL TAPER OFF FROM THE NORTHWEST DURING THE AFTERNOON AS THE FRONT EDGES TO THE SOUTH. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Jan 24, 1:13 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
113 PM CST THU JAN 24 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0109 PM 2SW ETHEL MS WIND DAMAGE
01/24/02 ATTALA HAM SPOTTER REPORT OF
TREES DOWN AT
INTERSECTION OF HWY 12
AND NATCHEZ TRACE
PARKWAY. THE PARKWAY HAS
BEEN CLOSED.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 3:18 AM CST | Severe Thunderstorm Warning | JAN | Bolivar | 27 min |
| Jan 24, 6:46 AM CST | Flash Flood Warning | JAN | Sunflower | 3 hr |
| Jan 24, 6:59 AM CST | Flash Flood Warning | JAN | Grenada | 3 hr |
| Jan 24, 7:18 AM CST | Flash Flood Warning | JAN | Leflore | 3 hr |
| Jan 24, 8:10 AM CST | Flash Flood Warning | JAN | Washington | 3 hr |
| Jan 24, 8:52 AM CST | Flash Flood Warning | JAN | Bolivar | 3 hr |
| Jan 24, 8:59 AM CST | Flash Flood Warning | JAN | Carroll | 3 hr |
| Jan 24, 9:46 AM CST | Flash Flood Warning | JAN | Sunflower | 3 hr |
| Jan 24, 10:01 AM CST | Flash Flood Warning | JAN | Grenada | 3 hr |
| Jan 24, 11:03 AM CST | Flash Flood Warning | JAN | Washington | 3 hr |
| Jan 24, 11:39 AM CST | Tornado Warning | JAN | Attala, Holmes | 51 min |
| Jan 24, 12:41 PM CST | Tornado Warning | JAN | Attala | 49 min |
| Jan 24, 1:33 PM CST | Severe Thunderstorm Warning | JAN | Hinds, Madison | 42 min |
| Jan 24, 1:56 PM CST | Severe Thunderstorm Warning | JAN | Leake | 34 min |
| Jan 24, 1:56 PM CST | Severe Thunderstorm Warning | JAN | Claiborne, Copiah | 49 min |
| Jan 24, 2:06 PM CST | Severe Thunderstorm Warning | JAN | Scott, Simpson, Smith | 54 min |
| Jan 24, 2:31 PM CST | Tornado Warning | JAN | Simpson | 29 min |
| Jan 24, 2:40 PM CST | Severe Thunderstorm Warning | JAN | Neshoba, Newton | 35 min |
| Jan 24, 2:55 PM CST | Tornado Warning | JAN | Neshoba, Newton | 35 min |
| Jan 24, 2:58 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Lincoln | 32 min |
| Jan 24, 3:05 PM CST | Tornado Warning | JAN | Jasper, Marion, Smith | 25 min |
| Jan 24, 3:07 PM CST | Tornado Warning | JAN | Jasper, Smith | 23 min |
| Jan 24, 3:10 PM CST | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale | 50 min |
| Jan 24, 3:16 PM CST | Tornado Warning | JAN | Simpson | 29 min |
| Jan 24, 3:24 PM CST | Tornado Warning | JAN | Covington, Jefferson Davis, Lamar | 36 min |
| Jan 24, 3:33 PM CST | Severe Thunderstorm Warning | JAN | Jasper, Newton, Smith | 42 min |
| Jan 24, 3:36 PM CST | Severe Thunderstorm Warning | JAN | Lawrence, Lincoln | 39 min |
| Jan 24, 3:43 PM CST | Tornado Warning | JAN | Jones | 32 min |
| Jan 24, 3:50 PM CST | Tornado Warning | JAN | Jasper | 40 min |
| Jan 24, 3:57 PM CST | Severe Thunderstorm Warning | JAN | Clarke, Lauderdale | 33 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.